Adverse effects of GH self administration on peripheral nerve: A case report

Pietro Caliandro, L. Padua, I. Aprile, V. Conti, C. Pazzaglia, A. Pavone, P. Tonali

Research output: Contribution to journalArticlepeer-review

Abstract

To our knowledge there is no evidence of multientrapment neuropathy related to growth hormone (GH) administration. We observed the case of a 45-year-old bodybuilder complaining of paresthesias and dysesthesias of the hands and feet after self-administration of high-dose of recombinant GH therapy. The patient complained of transitory symptoms after each cycle of GH therapy. The electrodiagnosis showed: 1) moderate right carpal tunnel syndrome (CTS) and minimal left CTS; 2) mild right ulnar entrapment at elbow; 3) a reduction of motor nerve conduction velocity of the left ulnar nerve across elbow; 4) a reduction of the amplitude of the sensory nerve action potential of the left ulnar nerve in digit-wrist segment; 5) the absence of the ulnar F wave bilaterally registering from abductor digiti minimus. Our data suggest a multiple entrapment condition of the upper limbs; furthermore, based on the history (paresthesia at feet), we can hypothesize a mild involvement of distal sensory fibres in the legs (neurophysiologically negative). The anecdotal history and neurophysiological findings of this case suggest an increased awareness to the adverse effects of GH on peripheral nerve.

Original languageEnglish
Pages (from-to)441-443
Number of pages3
JournalJournal of Sports Medicine and Physical Fitness
Volume44
Issue number4
Publication statusPublished - Dec 2004

Keywords

  • Growth hormone, nerve entrapment, adverse effects
  • Polyneuropathy

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Physical Therapy, Sports Therapy and Rehabilitation
  • Orthopedics and Sports Medicine

Fingerprint Dive into the research topics of 'Adverse effects of GH self administration on peripheral nerve: A case report'. Together they form a unique fingerprint.

Cite this